Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 67, NWS Melbourne, FL

July 8, 2009Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 8, 2009, 3:02 PM EDT for Brevard County, Florida. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2009, 3:02 PM EDT (19:02 UTC)
Expired
Jul 8, 2009, 3:30 PM EDT
In force
28 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 27 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:02 PM EDTTSTM WND GST 60Patrick Airforce Base, FLWIND DIRECTION FROM 270 DEGREES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 081902
SVRMLB
FLC009-081930-
/O.NEW.KMLB.SV.W.0067.090708T1902Z-090708T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
302 PM EDT WED JUL 8 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREVARD COUNTY IN FLORIDA

* UNTIL 330 PM EDT.

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PATRICK AIRFORCE BASE...AND
  MOVING NORTHEAST AT 20 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  COCOA BEACH...CAPE CANAVERAL...KENNEDY SPACE CENTER...PORT
  CANAVERAL AND PLAYALINDA BEACH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

&&

LAT...LON 2839 8059 2815 8058 2814 8061 2816 8063
      2813 8064 2824 8068 2825 8067 2827 8068
      2826 8069 2832 8069 2834 8072 2846 8072
      2845 8076 2849 8077 2846 8075 2854 8073
      2866 8064 2861 8058 2845 8052
TIME...MOT...LOC 1901Z 240DEG 18KT 2825 8060

$$
1 follow-up statement
000 
WWUS52 KMLB 081929
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
329 PM EDT WED JUL 8 2009

FLC009-081937-
/O.EXP.KMLB.SV.W.0067.000000T0000Z-090708T1930Z/
BREVARD-
329 PM EDT WED JUL 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREVARD COUNTY WILL 
EXPIRE AT 330 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE SEVERE STORM 
THAT PROMPTED THE WARNING HAD WEAKENED AND PUSHED OFFSHORE...THUS 
THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...HEAVY RAIN AND 
GUSTY WINDS WILL CONTINUE TO AFFECT THE AREA THROUGH 4 PM.

LAT...LON 2839 8059 2815 8058 2814 8061 2816 8063
      2813 8064 2824 8068 2825 8067 2827 8068
      2826 8069 2832 8069 2834 8072 2846 8072
      2845 8076 2849 8077 2846 8075 2854 8073
      2866 8064 2861 8058 2845 8052
TIME...MOT...LOC 1927Z 240DEG 18KT 2831 8047

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:46 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 8, 2:46 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
246 PM EDT WED JUL 8 2009

.DISCUSSION...
CURRENT-TONIGHT...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
CURRENTLY ALONG THE I-4 CORRIDOR NORTHWARD WHILE WIDELY SCATTERED
ACTIVITY IS NOTED SOUTHWARD. GREATEST CHANCES FOR STRONG STORMS FROM
HERE ON OUT WILL BE FROM THE I-4 CORRIDOR SOUTHWARD...AREA THAT HAS
NOT BEEN WORKED OVER YET AND HAS RECEIVED A GOOD DEAL OF SURFACE
HEATING. AREAS NORTH FROM MID AFTERNOON ON WILL LIKELY SEE SCATTERED
SHOWERS AND ISOLATED STORMS. ACTIVITY WILL MOVE EAST-NORTHEAST AT
AROUND 25 MPH AND EVENTUALLY OFFSHORE INTO THE EASTERN ATLANTIC.
MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY
WINDS TO AROUND 45 MPH AND LOCALLY HEAVY RAINFALL. ACTIVITY EXPECTED
TO SETTLE DOWN AROUND MID EVENING AS IT MOVES TOWARD THE EAST
COAST...THOUGH WILL KEEP SCATTERED WORDING OVERNIGHT...NORTH AS
DEEPER MOISTURE AND BETTER CONVERGENCE MAY ALLOW FOR SOME CONTINUED
ACTIVITY HERE. LOWS OVERNIGHT IN THE 70S.

THU...PERSISTENT PATTERN CONTINUES WITH WEAK FRONTAL BOUNDARY DRAPED
JUST NORTH OF FLORIDA WHILE THE SURFACE RIDGE AXIS REMAINS SOUTHWARD
ACROSS THE FLORIDA STRAITS. WEAKER LOW-LEVEL FLOW FORECAST WHICH MAY
ALLOW THE EAST COAST SEA BREEZE BOUNDARY TO PENETRATE INLAND A BIT
SOUTHWARD FROM THE CAPE. THIS WILL PROVIDE AN ADDITIONAL FOCUS FOR
SHOWER & STORM DEVELOPMENT...ESPECIALLY IN THE AFTERNOON. WILL AGAIN
TAPER POPS FROM NORTH TO SOUTH WITH 70% ALONG THE I-4 CORRIDOR
NORTHWARD AND DOWN TO 50% THROUGH OKEECHOBEE COUNTY AND ALONG THE
TREASURE COAST. HIGHS AROUND 90 DEGREES TO THE LOWER 90S ON AVERAGE.

FRI (PREVIOUS DISCUSSION)...SOME WEAKENING OF THE LOW LEVEL FLOW
AND MODEST THINNING OF THE MOISTURE FIELD AS THE SURFACE RIDGE
AXIS CREEPS NORTH. UPPER TROUGH GRADUALLY GIVES TO MOUNTING
INFLUENCE OF UPPER RIDGING THAT BUILDS IN FROM THE WEST. POPS WILL
BE GREATEST NORTH OF THE SURFACE RIDGE AXIS.

SAT-TUE (PREVIOUS DISCUSSION)...FORECAST PERIOD TO BE GOVERNED BY
SURFACE RIDGE AXIS THAT LOCATES OVERHEAD PROMPTING DIFFERENTIAL
STORM MOTION SOUTH/NORTH OF AXIS. WEAK FLOW WILL ALSO ALLOW A
RETURN TO LOCAL CIRCULATIONS AND SEAS BREEZES. NEAR CLIMO POPS AND
MAX TEMPS.

&&

.AVIATION...TEMPO REDUCTIONS IN NMRS SHRA/SCT TSRA. ANY STORMS THAT
FORM WILL BE ABLE TO PRODUCE GUSTY WINDS OUT OF THE W/SW UP TO
30KTS. MOST AREAS VFR AGAIN BY 09/02Z THRU OVERNIGHT.

&&

.MARINE...TONIGHT-THU...SW FLOW CONTINUES WITH SEAS 1-2 FT NEAR
SHORE AND 3-4 FT WELL OFFSHORE. WINDS/SEAS LOCALLY HIGHER AROUND
OFFSHORE MOVING SHOWERS AND STORMS INTO THIS EVENING.

FRI THROUGH THE WEEKEND...WINDS 10 KNOTS OR LESS AS SURFACE RIDGE
AXIS MIGRATES TO THE CENTRAL PENINSULA. STILL ABOVE NORMAL
CHANCES FOR OFFSHORE MOVING STORMS ON FRI. STEERING FLOW WILL BE
WEAKENING OVER THE WEEKEND...SO THERE IS A SMALL PROBABILITY OF
STORMS AFFECTING THE INTRACOASTAL SAT BUT BY SUNDAY THE STORMS
SHOULD NOT PUSH BACK TO THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  74  89 /  50  70  30  60
MCO  76  91  74  92 /  40  60  30  60
MLB  73  92  72  90 /  30  60  30  50
VRB  75  92  73  91 /  30  50  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....LASCODY
Hazardous weather outlook, Jul 8, 4:53 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
453 AM EDT WED JUL 8 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
453 AM EDT WED JUL 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
PERSISTENT MOIST SOUTHWEST FLOW AND AN UPPER LEVEL DISTURBANCE WILL
ALLOW SCATTERED TO NUMEROUS SHOWERS AND STORMS TO DEVELOP TODAY. A
FEW SHOWERS MAY AFFECT NORTHERN SECTIONS THIS MORNING...THEN
STORMS WILL DEVELOP AND INCREASE IN COVERAGE ACROSS EAST CENTRAL
FLORIDA DURING THE AFTERNOON HOURS AND LINGER INTO THIS EVENING.

STEERING FLOW FROM THE WEST SOUTHWEST WILL INHIBIT FORMATION OF
THE EAST COAST SEA BREEZE MOST AREAS AND ALLOW STORMS TO MOVE
TOWARD THE EAST COAST AT 20 MPH. THE MAIN HAZARDS WILL BE LOCALLY
HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS TO
45 MPH WITH STRONGER STORMS.

...RIP CURRENT IMPACT...
A LONG PERIOD EASTERLY SWELL AND HIGH ASTRONOMICAL TIDES WILL
CONTRIBUTE TO AN ELEVATED RIP CURRENT RISK AT THE BEACHES. ALWAYS
SWIM WITHIN SIGHT OF A LIFE GUARD AND NEVER SWIM ALONE.

...MARINE THUNDERSTORM GUST IMPACT...
EASTWARD MOVING STORMS WILL AFFECT THE INLAND LAKES...INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS WITH STRONG GUSTY WINDS...CLOUD TO
WATER LIGHTING AND HEAVY RAIN. BOATERS SHOULD SEEK SAFE HARBOR
BEFORE STORMS APPROACH FROM THE WEST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HIGHER THUNDERSTORM CHANCES CAN BE EXPECTED AGAIN ON THURSDAY. THE
SURFACE RIDGE WILL BEGIN TO SHIFT NORTHWARD OVER CENTRAL FLORIDA
HEADING INTO THE WEEKEND WITH SLOW MOVING SEA BREEZE BOUNDARIES
GENERATING SCATTERED LIGHTNING STORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

In the hours before

Special weather statement, Jul 8, 11:10 AM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT WED JUL 8 2009

FLZ041-044-141-081600-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1110 AM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...VOLUSIA
COUNTY...

AT 1105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS APPROACHING LAKE GEORGE...ALONG WITH NORTHERN
PARTS OF LAKE AND VOLUSIA COUNTIES...MOVING EAST AT 25 MPH.

THESE STORMS WILL PUSH ACROSS AREAS NORTHWARD FROM LEESBURG AND
DELAND AND REACH COASTAL VOLUSIA NEAR ORMOND BEACH BY AROUND MIDDAY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL
Special weather statement, Jul 8, 12:57 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1257 PM EDT WED JUL 8 2009

FLZ044>046-144-081745-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
1257 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING LAKE COUNTY...NORTHWESTERN ORANGE
COUNTY...NORTHWESTERN SEMINOLE COUNTY...

AT 1251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS FROM NEAR LEESBURG TO LAKE APOPKA...MOVING EAST AT 25
MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE WEKIWA SPRINGS
STATE PARK...MOUNT PLYMOUTH AND SANFORD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL
Special weather statement, Jul 8, 2:03 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT WED JUL 8 2009

FLZ047-147-081845-
NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY-
203 PM EDT WED JUL 8 2009

...STRONG THUNDERSTORMS AFFECTING BREVARD COUNTY...

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS OVER NORTHERN BREVARD COUNTY NEAR SCOTTSMOOR AND PLAYALINDA
BEACH.  OTHER STORMS WERE DEVELOPING SOUTHWARD TO VALKARIA AND
GRANT...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE KENNEDY SPACE
CENTER AND MELBOURNE BEACH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL
Local storm report, Jul 8, 2:47 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT WED JUL 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND GST     MELBOURNE               28.08N 80.61W
07/08/2009  E40 MPH          BREVARD            FL   NWS EMPLOYEE

&&

MRT/LJ

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:48 AM EDTSpecial Marine WarningMLB117 min
Jul 8, 1:47 PM EDTSpecial Marine WarningMLB118 min
Jul 8, 3:33 PM EDTSevere Thunderstorm WarningMLBBrevard42 min
Jul 8, 3:46 PM EDTSpecial Marine WarningMLB119 min
Jul 8, 5:49 PM EDTSpecial Marine WarningMLB2 hr
Jul 8, 6:13 PM EDTSevere Thunderstorm WarningMLBMartin29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.